Alert archive / Iowa / Tornado Warnings in 2013
Tornado Warning 24, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Oct 4, 2013, 7:42 PM CDT for 4 counties in Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2013, 7:42 PM CDT (00:42 UTC)
- Expired
- Oct 4, 2013, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 8:00 PM CDT | TSTM WND DMG | Red Oak, IA | A COUPLE OF TREES DOWN DUE TO WIND AND LIGHTNING. ALSO SMALL STRUCTURAL FIRE WEST OF RED OAK FROM A LIGHTNING STRIKE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
848
WFUS53 KOAX 050042
TOROAX
IAC129-137-145-155-050115-
/O.NEW.KOAX.TO.W.0024.131005T0042Z-131005T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT FRI OCT 4 2013
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
EXTREME SOUTHEASTERN MILLS COUNTY IN SOUTHWEST IOWA...
NORTHWESTERN PAGE COUNTY IN SOUTHWEST IOWA...
MONTGOMERY COUNTY IN SOUTHWEST IOWA...
SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
* UNTIL 815 PM CDT
* AT 738 PM CDT...A FUNNEL CLOUD WAS LOCATED NEAR ESSEX...OR 32
MILES NORTH OF TARKIO...MOVING NORTHEAST AT 40 MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...EMERGENCY MANAGEMENT CONFIRMED A DEVELOPING TORNADO.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL BE DEADLY
TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWEST PAGE COUNTY...RED OAK...ELLIOTT...
GRANT AND COBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4084 9531 4087 9539 4090 9539 4090 9545
4130 9522 4127 9515 4116 9515 4116 9493
4112 9493
TIME...MOT...LOC 0040Z 216DEG 37KT 4092 9535
TORNADO...OBSERVED
HAIL...<.75IN
$$
FOBERT/CZ2 follow-up statements
342
WWUS53 KOAX 050055
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
755 PM CDT FRI OCT 4 2013
IAC129-145-155-050104-
/O.CAN.KOAX.TO.W.0024.000000T0000Z-131005T0115Z/
MILLS IA-PAGE IA-POTTAWATTAMIE IA-
755 PM CDT FRI OCT 4 2013
...THE TORNADO WARNING FOR EXTREME SOUTHEASTERN MILLS...NORTHWESTERN
PAGE AND SOUTHEASTERN POTTAWATTAMIE COUNTIES IS CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4093 9519 4103 9532 4116 9519 4116 9493
4112 9493
TIME...MOT...LOC 0042Z 223DEG 40KT 4103 9517
$$
IAC137-050115-
/O.CON.KOAX.TO.W.0024.000000T0000Z-131005T0115Z/
MONTGOMERY IA-
755 PM CDT FRI OCT 4 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
MONTGOMERY COUNTY...
AT 753 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR RED OAK...OR 42 MILES NORTH OF TARKIO...MOVING
NORTHEAST AT 45 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL BE DEADLY
TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
RED OAK...ELLIOTT AND GRANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4093 9519 4103 9532 4116 9519 4116 9493
4112 9493
TIME...MOT...LOC 0042Z 223DEG 40KT 4103 9517
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
FOBERT/CZ801
WWUS53 KOAX 050114
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
814 PM CDT FRI OCT 4 2013
IAC137-050123-
/O.EXP.KOAX.TO.W.0024.000000T0000Z-131005T0115Z/
MONTGOMERY IA-
814 PM CDT FRI OCT 4 2013
...THE TORNADO WARNING FOR MONTGOMERY COUNTY WILL EXPIRE AT 815 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND A
TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.
LAT...LON 4093 9519 4103 9532 4116 9519 4116 9493
4112 9493
TIME...MOT...LOC 0055Z 216DEG 37KT 4103 9517
$$
FOBERT/CZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 4, 6:32 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Oct 4, 6:32 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 632 PM CDT FRI OCT 4 2013 .AVIATION... 00Z TAFS FOR KOMA...KLNK...AND KOFK. THREAT FOR ANY TSRA LOOKS NIL AT THIS POINT AS THE SFC BNDRY IS QUICKLY SHIFTING INTO WRN IA. THUS VFR CONDITIONS PREVAILING. HOWEVER...INTENSE SFC LOW PRES OVER SERN SD/NERN NEB WILL MOVE VERY LITTLE THE NEXT 12-18HRS ALLOWING FOR SW WIND GUSTS AROUND 25KT THE REMAINDER OF THE FCST PD. LATE SAT AFTN...AREA OF MVFR CIGS EXPECTED TO DROP OUT OF SD INTO ERN NEB. CHANCES LOOK SMALL FOR ANYTHING LESS THAT MVFR DEE && .PREV DISCUSSION... /ISSUED 309 PM CDT FRI OCT 4 2013/ SHORT TERM...TONIGHT THROUGH MONDAY. INGREDIENTS NECESSARY FOR A SIGNIFICANT SVR WX OUTBREAK COMING TOGETHER LATE THIS AFTN AND EVENING. CURRENT VW IMAGERY WAS SHOWING AN INTENSE UPPER LEVEL SYSTEM APPROACHING THE CNTRL PLAINS WITH PROFILE NETWORK DEPICTING THE CENTER OF CIRCULATION OVER THE NEB PANHANDLE SLOWLY MOVING EAST. STOUT DPVA IN THE MEANTIME HAS INDUCED A DEEP SFC LOW CENTERED IN S-CNTRL NEB WITH A STRONG BAROCLINIC ZONE EXTENDING FROM THE ERN DAKOTAS...DOWN THRU CNTRL NEB...AND INTO WRN KS. AMPLE GULF MOISTURE HAS ADVECTED INTO THE REGION DEPICTED BY MORNING PRECIP WATER VALUES ANYWHERE FROM 200-225% OF NORM INVOF LLVL MOISTURE AXIS EXTENDING INTO THE CWA. ALSO NOTED FROM SFC OBS IS DISTINCT DRY-LINE PUSHING INTO CNTRL KS ASSOCIATED WITH ADVANCING DRY SLOT. DAY TIME HEATING WITHIN AREA OF CLEARING IS ALREADY PUSHING MUCAPES TO AROUND 3000 J/K IN ERN KS...WITH RAP13 MUCAPES PEAKING AROUND 5000 J/KG AND SHIFTING INTO THE CWA LATER THIS AFTN. ALL THIS HAS CULMINATED IN A MODERATE RISK TO BE ISSUED OVER EXTREME ERN NEB/WRN IA. THIS AFTN/EVENING...HRRR GUIDANCE LIFTS THE SFC LOW FROM CNTRL NEB INTO ERN SD LATER THIS EVENING. ATTENDANT WARM FRONT IS PROGGED TO PUSH INTO THE CWA WITH CONVECTION ERUPTING ALONG THE BNDRY WHEN SUFFICIENT HEATING EVENTUALLY ERODES ANY CAPPING. COMBINATION OF SYSTEM DYNAMICS/FRONTAL BNDRY WILL CREATE A VERY FAVORABLE ENVIRONMENT FOR SIGNIFICANT WIND SHEAR...QUITE ADEQUATE FOR TORNADIC SUPERCELL DEVELOPMENT. THIS PROBABLY BEST REVEALED BY RAP13 EFFECTIVE STORM RELATIVE HELICITY PROGS IN THE NEIGHBORHOOD OF 420 J/KG PHASING WITH BEST CAPE/MINIMUM CINH/ML LCL AND ML LFC. AT THIS POINT ANTICIPATE THUNDERSTORMS WILL BE WELL UNDERWAY TOWARD OR JUST AFTER 4PM JUST WEST OF THE MO RIVER...WITH QUICK INTENSIFICATION AS THE ACTIVITY SHIFTS INTO WRN IA SOMETIME AROUND 6PM. SAT/SUN MORNING...PRETTY GOOD MODELS AGREEMENT SLOW MOVING UPPER LOW WILL ALLOW FOR POSSIBLE PCPN MAINLY OVER THE NRN CWA IN RESPONSE TO WRAP AROUND MOIST/WAA. THUS WILL MAINTAIN SMALL POPS. SUN NIGHT/MON DRY WITH LOW AMPLITUDE SHORTWAVE RIDGE PASSING THRU. DEE LONG TERM...MONDAY NIGHT THROUGH FRIDAY. ALTHOUGH MODELS ARE HANDLING THE CLOSED LOW TO OUR EAST DIFFERENTLY IT SHOULD STILL BE RELATIVELY QUIET FOR OUR AREA. SOUTHERLY FLOW EVENTUALLY RETURNS TO THE REGION...IT'S JUST FIGURING OUT IF ITS A LITTLE QUICKER LIKE THE ECMWF...OR A LITTLE SLOWER LIKE THE GFS. EITHER WAY IT SHOULD BE MILD AND NORMAL THROUGH THE PERIOD. MODELS ALSO DIFFER ON THE TIMING OF THE NEXT SYSTEM THAT APPROACH THE AREA...WITH THE GFS QUICKER AND THE ECMWF A LITTLE SLOWER. AS A COMPROMISE...WILL REINTRODUCE SMALL CHANCE OF STORMS LATE THURSDAY NIGHT AND FRIDAY WITHIN THE WARM AIR ADVECTION ZONE AHEAD OF A COLD FRONT...BUT IT COULD EASILY HOLD OFF UNTIL FRIDAY NIGHT OR SATURDAY AS WELL. DEWALD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && 99/99
Hazardous weather outlook, Oct 4, 4:29 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 429 PM CDT FRI OCT 4 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 429 PM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY TORNADIC THUNDERSTORM DEVELOPMENT IS POSSIBLE THE REST OF THIS AFTERNOON OVER EASTERN NEBRASKA...THEN WESTERN IOWA THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THREAT AS WELL. ALL THIS IN PART TO A STRONG UPPER LEVEL STORM SYSTEM ALONG WITH ASSOCIATED SURFACE BOUNDARIES. WITH STOUT INSTABILITY AND WIND SHEAR IN PLACE...STORMS WILL LIKELY TURN SEVERE SHORTLY AFTER DEVELOPING. THE STORMS ARE EXPECTED TO BE FAST MOVING AND PUSH EAST OF THE OUTLOOK AREA BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY EVENING OVER EASTERN NEBRASKA...THEN EARLY EVENING IN SOUTHWESTERN IOWA.
In the hours before
Local storm report, Oct 4, 6:24 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 1 SE PLATTSMOUTH 41.00N 95.88W
10/04/2013 M1.50 INCH CASS NE TRAINED SPOTTER
NEAR 33RD AND CHURCH RD.
&&
CZAPOTOCNYLocal storm report, Oct 4, 6:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 3 W PACIFIC JUNCTION 41.02N 95.86W
10/04/2013 E1.75 INCH MILLS IA TRAINED SPOTTER
&&
CZAPOTOCNYLocal storm report, Oct 4, 6:32 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
632 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 2 NNW PACIFIC JUNCTION 41.05N 95.82W
10/04/2013 E2.75 INCH MILLS IA LAW ENFORCEMENT
ALONG I29 REST AREA NORTHWEST OF GLENWOOD. HAIL BROKE
THROUGH VEHICLE WINDSHIELD.
&&
RCHERMOKLocal storm report, Oct 4, 6:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL GLENWOOD 41.05N 95.74W
10/04/2013 M0.88 INCH MILLS IA TRAINED SPOTTER
&&
CZAPOTOCNYLocal storm report, Oct 4, 6:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
645 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 SE COUNCIL BLUFFS 41.22N 95.82W
10/04/2013 M1.00 INCH POTTAWATTAMIE IA AMATEUR RADIO
IN ROLLING HILLS AREA EAST COUNCIL BLUFFS.
&&
RCHERMOKSpecial weather statement, Oct 4, 7:05 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT FRI OCT 4 2013
IAZ079-080-090-091-050030-
FREMONT IA-PAGE IA-MILLS IA-MONTGOMERY IA-
705 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...NORTHWESTERN PAGE...
SOUTHEASTERN MILLS AND MONTGOMERY COUNTIES UNTIL 730 PM CDT...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARRAGUT...OR 23 MILES NORTH OF TARKIO...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED OAK...SHENANDOAH...SIDNEY...ESSEX...STANTON...FARRAGUT...
EMERSON...RIVERTON...RANDOLPH...IMOGENE AND COBURG.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY AFTERNOON
FOR CENTRAL NEBRASKA.
LAT...LON 4061 9551 4073 9569 4116 9532 4116 9526
4101 9502
TIME...MOT...LOC 0002Z 218DEG 44KT 4076 9552
FOBERT/CZThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:05 PM CDT | Special Weather Statement | OAX | Fremont, Montgomery | 25 min |
| Oct 4, 7:11 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 34 min |
Nearby
Tornado Warnings in Iowa, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.